South Carolina, 2013Lightning Strikes in South Carolina, September 16, 2013
September 16, 2013 · NWS CHS · 3 events in 2 counties and zones
Several thunderstorms developed within a warm and moist environment as uplift ahead of an approaching shortwave merged with an inland moving seabreeze. Thunderstorms displayed a high lightning count over the region with several structures being stuck and causing a few fires.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $107,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several thunderstorms developed within a warm and moist environment as uplift ahead of an approaching shortwave merged with an inland moving seabreeze. Thunderstorms displayed a high lightning count over the region with several structures being stuck and causing a few fires.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Sep 16, 3:10 PM EST, 1 hour 16 minutes earlier.
Area forecast discussion, Sep 16, 3:10 PM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
410 PM EDT MON SEP 16 2013
.SYNOPSIS...
A COLD FRONT WILL APPROACH THE REGION TODAY AND PUSH THROUGH THE
AREA BY TUESDAY. STRONG HIGH PRESSURE WILL THEN BUILD INTO THE
REGION DURING THE MIDDLE OF THE WEEK...BEFORE SLOWLY WEAKENING
LATE IN THE WEEK. ANOTHER COLD FRONT COULD APPROACH EARLY NEXT
WEEK.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
CONVECTIVE COVERAGE THIS AFTERNOON IS A COMBINATION OF UPSTREAM
ACTIVITY SHIFTING IN TO THE AREA AHEAD OF SHORTWAVE ENERGY...ALONG
WITH TYPICAL SEABREEZE CONVECTION. LATEST THINKING IS THAT THE
INLAND THUNDERSTORMS WILL STEADILY TRACK TOWARD THE COAST AND
EVENTUALLY MINGLE WITH THE SEABREEZE ACTIVITY. HAVE THUS INDICATED
SOLID RAIN CHANCES ACROSS THE ENTIRE FORECAST AREA FOR THE
REMAINDER OF THE AFTERNOON...BEFORE CONFINING THE HIGHER POPS
ALONG THE EASTERN ZONES WHERE COVERAGE COULD BECOME MORE FOCUSED
ONCE THE TWO AREAS OF CONVECTION COMBINE LATE AFTERNOON TO EARLY
EVENING.
A COLD FRONT SLOWLY APPROACHING FROM THE NORTH WILL MAKE MORE
RAPID PROGRESS INTO THE FORECAST AREA OVERNIGHT...ASSISTED BY WAVES
OF VORTICITY ENERGY ROUNDING THE BASE OF A TROUGH AXIS STRETCHING
DOWN THE EAST COAST. ONCE THE AFTERNOON/EARLY EVENING CONVECTION
DISSIPATES AND/OR SHIFTS OFF THE COAST...CONVERGENCE ALONG THE
DESCENDING FRONTAL ZONE COULD THEN SUPPORT RAIN CHANCES INCREASING
FROM THE NORTH. HAVE THUS INDICATED A SLIGHT CHANCE OF RAIN
SPREADING FROM NORTH TO SOUTH AFTER MIDNIGHT.
WINDS WILL VEER AROUND TO THE NORTH/NORTHEAST LATE TONIGHT BEHIND
THE FRONT. COLD ADVECTION IN ITS WAKE WILL MITIGATE THE
INSULATING EFFECTS OF NOCTURNAL CLOUD COVER...SUPPORTING LOW
TEMPERATURES IN THE UPPER 60S WEST/NORTHWEST TO THE LOWER 70S FAR
SOUTHEAST GEORGIA AND ALONG THE COASTLINE. ALTHOUGH SOME PATCHY
FOG DEVELOPMENT CANNOT BE RULED OUT...ESPECIALLY ACROSS SOUTHERN
GEORGIA WHERE WIND FIELDS WILL REMAIN LIGHTER AHEAD OF THE
APPROACHING FRONT....GIVEN UNCERTAINTY IN EFFECTS OF CLOUD COVER
AND WINDS AHEAD/ALONG THE FRONT...PREFER TO LEAVE MENTION OF FOG
OUT OF THE FORECAST AT THIS TIME.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
BEHIND A COLD FRONT PUSHING SOUTHWARD TUESDAY...HIGH PRESSURE WILL
PERSIST OVER THE MID ATLANTIC REGION THROUGH THE PERIOD WHILE
RIDGING DOWN THE EAST COAST...ALBEIT SLOWLY WEAKENING WITH TIME.
EXPECT MORE SEASONAL TEMPERATURES TO MOVE INTO SOUTHERN SOUTH
CAROLINA/NORTH COASTAL GEORGIA WITH HIGHS IN THE LOWER/MID 80S /NEAR
OR SLIGHTLY BELOW NORMAL/ AND LOWS MAINLY IN THE MID/UPPER
60S...ALTHOUGH SLIGHTLY COOLER WELL INLAND WITH SOME UPPER 50S
POSSIBLE AND SLIGHTLY WARMER ALONG THE GEORGIA COAST WITH LOWER 70S
LIKELY. THE BEST RAIN CHANCES SHOULD COME TUESDAY AS THE FRONT
PUSHES THROUGH ALONG WITH SOME DEEPER MOISTURE...THEN CHANCES SHOULD
LESSEN OVERALL ESPECIALLY AWAY FROM THE GEORGIA COAST WHICH WILL
HOLD ON TO SOME DEEPER MOISTURE/CONVERGENCE. A COASTAL TROUGH OF LOW
PRESSURE COULD PUSH TOWARD THE COAST WEDNESDAY NIGHT/THURSDAY
BRINGING SOME SHOWERS BACK TO COASTAL AREAS.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
MID LEVEL RIDGING WILL PERSIST INTO SATURDAY WHILE THE SURFACE HIGH
SLOWLY WEAKENS...RELAXES IT GRIP ACROSS THE LOCAL AREA AND MOVES IN
THE ATLANTIC. THERE IS STILL ENOUGH FLOW OFF THE OCEAN TO
GENERATE SLIGHT RAIN CHANCES FOR FRIDAY OVER THE EXTREME SOUTHERN
CWFA...BUT HAVE CAPPED POPS AT 14 PERCENT FOR SATURDAY SINCE THE
AXIS OF THE RIDGING ALOFT IS DIRECTLY OVERHEAD. AN EXPANSION OF
THE LOW LEVEL THICKNESS AND SLIGHTLY HIGHER 850 MB TEMPS SUPPORTS
HIGHS BOTH DAYS CLIMBING BACK CLOSE TO CLIMATOLOGICAL NORMS.
MODEL CONSENSUS SHOWS ANOTHER COLD FRONT WILL APPROACH EARLY NEXT
WEEK ASSOCIATED WITH A SHORT WAVE TROUGH MOVING THROUGH EXTREME SE
CANADA AND THE NE STATES. NOT YET CONVINCED ON HOW MUCH RETURN OF
MOISTURE OCCURS...SO HAVE LIMITED POPS TO ONLY THE SLIGHT CHANCE
RANGE. COMPRESSIONAL HEATING OUT AHEAD OF THE COLD FRONT ALLOWS FOR
TEMPS TO RISE ABOVE SEASONAL LEVELS.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
ISOLATED TO SCATTERED CONVECTION WILL BE SPREADING ACROSS THE
FORECAST AREA WITHIN MESOSCALE BOUNDARY INTERACTIONS AND
SEABREEZE FORCING. STILL PREFER TO KEEP JUST VCTS AT BOTH TAF
SITES FROM 19Z TO 01Z UNTIL CONVECTIVE TRENDS CAN BE BETTER
DETERMINED IN THE NEXT FEW HOURS. IF SHRA OR TSRA CAN APPROACH
KCHS OR KSAV...AMENDMENTS WILL BE ISSUED TO ADDRESS SUBSEQUENT
FLIGHT RESTRICTIONS. THERE IS AGAIN UNCERTAINTY REGARDING THE
POTENTIAL FOR FOG AND LOW STRATUS DEVELOPING AFTER MIDNIGHT. MODEL
GUIDANCE IS IN SLIGHTLY BETTER AGREEMENT THAT SOME FOG COULD
IMPACT KSAV...WHERE A WEAKER PRESSURE GRADIENT AND RESULTING
LIGHTER WINDS WILL PERSIST LONGER AHEAD OF A DESCENDING FRONT.
STILL PREFER TO TREND INTO THIS POTENTIAL BY SCATTERING IN LOW
CLOUDS AT BOTH TAF SITES AND MENTIONING 6SM AFTER 01Z AT KSAV.
NIGHTTIME SHOWER ACTIVITY COULD SHIFT INTO THE CHARLESTON TRI
COUNTY REGION WITH THE APPROACHING FRONT...YET TIMING IS TOO
UNCERTAIN TO INCLUDE IN THE 18Z TAF ISSUANCE.
EXTENDED AVIATION OUTLOOK...PRIMARILY VFR...EXCEPT FOR A CHANCE OF
MVFR CEILINGS IN THE WAKE OF A COLD FRONT MOSTLY INTO TUESDAY NIGHT.
WIND GUSTS NEAR 20 KT ARE EXPECTED TUESDAY.
&&
.MARINE...
TONIGHT...A FAIRLY WEAK PRESSURE PATTERN THIS EVENING WILL
STEADILY TIGHTEN AHEAD OF AN APPROACHING FRONT FROM THE NORTH.
WINDS WILL QUICKLY VEER TO THE NORTHEAST AND SURGE DOWN THE
COAST AFTER MIDNIGHT...PEAKING AT 15 TO 20 KT OVER THE CHARLESTON
COUNTY WATERS BY DAYBREAK TUESDAY. EXPECT CONDITIONS TO REMAIN
BELOW SMALL CRAFT ADVISORY THRESHOLDS THROUGH TONIGHT.
TUESDAY THROUGH SATURDAY...RATHER UNSETTLED CONDITIONS EXPECTED
BEHIND A SOUTHWARD MOVING COLD FRONT TUESDAY FOLLOWED BY HIGH
PRESSURE TO THE NORTH. COOLER AND MUCH DRIER AIR MOVING IN FROM THE
NORTH BEHIND THE FRONT WILL LEAD TO A RATHER TIGHT PRESSURE GRADIENT
OVER THE AREA THROUGH MID WEEK WHICH WILL CAUSE ADVISORY CONDITIONS
FOR ALL WATERS. ADVISORIES SHOULD END NO LATER THAN WEDNESDAY FOR
THE NEARSHORE WATERS BUT COULD HANG ON THROUGH THURSDAY BEYOND 20 NM
DUE TO ELEVATED SEAS OF 6 FT OR GREATER.
RIP CURRENTS...MODERATE TO STRONG NORTHEAST/EAST WINDS IN THE WAKE
OF A COLD FRONT ALONG WITH ASTRONOMICAL INFLUENCES FROM THE FULL
MOON COULD LEAD TO AN ENHANCED RISK OF RIP CURRENTS TUESDAY AND
WEDNESDAY...POSSIBLY INTO THURSDAY.
&&
.TIDES/COASTAL FLOODING...
MINOR INUNDATION OF SALTWATER ALONG AND
NEAR THE COAST IS POSSIBLE THROUGH MID WEEK DURING THE EVENING HIGH
TIDE CYCLES GIVEN THE ELEVATED TIDES DUE TO THE FULL MOON COMBINED
WITH STRONG NORTHEAST/EAST WINDS. THUS...COASTAL FLOOD ADVISORIES
MAY BE REQUIRED.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 2 PM TUESDAY TO 5 AM EDT WEDNESDAY
FOR AMZ330.
SMALL CRAFT ADVISORY FROM 2 PM TUESDAY TO 5 PM EDT WEDNESDAY
FOR AMZ352.
SMALL CRAFT ADVISORY FROM 11 AM TUESDAY TO 5 PM EDT WEDNESDAY
FOR AMZ350.
SMALL CRAFT ADVISORY FROM 5 PM TUESDAY TO 5 AM EDT THURSDAY
FOR AMZ374.
SMALL CRAFT ADVISORY FROM 5 PM TUESDAY TO 5 PM EDT WEDNESDAY
FOR AMZ354.
&&
NEAR TERM...WMS
SHORT TERM...RJB
LONG TERM...
AVIATION...WMS/RJB
MARINE...WMS/RJB
TIDES/COASTAL FLOODING...Hazardous weather outlook, Sep 16, 3:09 AM EST, 13 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
409 AM EDT MON SEP 16 2013
GAZ117-119-139-141-SCZ048>051-170815-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
409 AM EDT MON SEP 16 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
COASTAL FLOODING...A COLD FRONT WILL PUSH SOUTH OF THE REGION
TUESDAY...FOLLOWED BY HIGH PRESSURE THAT WILL GENERATE RATHER
STRONG NORTHEAST AND EAST WINDS INTO THURSDAY. THESE WINDS WILL
COMBINE WITH ASTRONOMICAL INFLUENCES OF THE UPCOMING FULL MOON TO
PRODUCE ELEVATED HIGH TIDES...BEGINNING TUESDAY EVENING. AS A
RESULT THE POTENTIAL FOR SHALLOW SALT WATER FLOODING WILL
INCREASE...ESPECIALLY WITH THE EVENING HIGH TIDE CYCLE STARTING
TUESDAY AND CONTINUING THROUGH THE MIDDLE OR LATTER PARTS OF THE
WEEK. COASTAL FLOOD ADVISORIES COULD EVENTUALLY BE ISSUED.
RIP CURRENTS...ROBUST NORTHEAST AND EAST WINDS AND ASTRONOMICAL
INFLUENCES WILL LIKELY PRODUCE AN ELEVATED RISK FOR RIP CURRENTS
ON AREA BEACHES TUESDAY THROUGH WEDNESDAY OR THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-170815-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-TIDAL BERKELEY-
409 AM EDT MON SEP 16 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Sep 16, 4:12 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
512 PM EDT MON SEP 16 2013
SCZ045-050-052-162145-
CHARLESTON-INLAND BERKELEY-TIDAL BERKELEY-
512 PM EDT MON SEP 16 2013
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
BERKELEY COUNTIES THROUGH 545 PM EDT...
AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR RANTOWLES...MOVING EAST AT 20 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
RANTOWLES...DUNGANNON HERITAGE PRESERVE...RED TOP...SHADOWMOSS...
MAGNOLIA GARDENS...LAMBS...CHARLESTON INTL AIRPORT...WEST ASHLEY...
CITADEL MALL...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
PENNY SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. SEEK SHELTER INSIDE AN ENCLOSED BUILDING.
HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.
&&
LAT...LON 3275 7986 3278 7987 3277 7988 3278 7990
3277 7992 3275 7991 3276 7987 3273 7986
3270 7988 3275 8024 3283 8022 3282 8015
3286 8018 3287 8018 3286 8016 3289 8015
3288 8010 3290 8009 3292 7982 3276 7982
TIME...MOT...LOC 2112Z 270DEG 19KT 3280 8014
JAQLightning, Charleston
- When
- September 16, 4:26 PM EST to 4:27 PM EST
- Where
- Charleston County, 0.58 mi W of Bennett
- Property damage
- $6,000
- Reported by
- 911 Call Center
- Coordinates
- 32.870, -80.030
The Charleston County 911 call center reported a tree was hit by lightning and fell on a car.
Lightning, Charleston
- When
- September 16, 4:35 PM EST to 4:36 PM EST
- Where
- Charleston County, 2.42 mi WSW of Drayton
- Property damage
- $100,000
- Reported by
- 911 Call Center
- Coordinates
- 32.840, -80.090
The Charleston County 911 call center reported lightning causing a house fire on Cabrill Drive.
Lightning, Jasper
- When
- September 16, 4:53 PM EST to 4:54 PM EST
- Where
- Jasper County, 6.87 mi SSE of Switzerland
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 32.340, -80.950
Law enforcement reported a large oak tree down due to a lightning strike along Jasper Station Road.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, September 16, 20131 death · 1 event
- Hail in Texas, September 16, 20131 in hail · 7 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 16, 20134 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 16, 20134 events
- Damaging Winds and High Wind in Montana, September 16, 201356 kt wind · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 16, 20133 events
- Heavy Rain in Texas, September 16, 20133 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 16, 20132 events
- Wildfire in Oregon, September 16 to 21, 20131 event
- Tornado in Florida, September 16, 2013$1,000 · EF0 · 1 event
- Damaging Wind in Oklahoma, September 16, 2013$10,000 · 52 kt wind · 1 event
- Flash Flood in Texas, September 16, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472600, 472581, 472582.